Indian Journal of Cancer
Home  ICS  Feedback Subscribe Top cited articles Login 
Users Online :552
Small font sizeDefault font sizeIncrease font size
Navigate here
  Search
 
  
Resource links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »  Article in PDF (619 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)  

 
  In this article
 »  References

 Article Access Statistics
    Viewed2465    
    Printed116    
    Emailed1    
    PDF Downloaded283    
    Comments [Add]    
    Cited by others 4    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2011  |  Volume : 48  |  Issue : 2  |  Page : 272-273
 

Etoposide? Or polysorbate-80?


Ankara Yildirim Beyazit Education and Research Hospital, Medical Oncology Clinic Altindag, Ankara, Turkey

Date of Web Publication11-Jul-2011

Correspondence Address:
A Aksahin
Ankara Yildirim Beyazit Education and Research Hospital, Medical Oncology Clinic Altindag, Ankara
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-509X.82903

Rights and Permissions



How to cite this article:
Aksahin A, Colak D, Altinbas M. Etoposide? Or polysorbate-80?. Indian J Cancer 2011;48:272-3

How to cite this URL:
Aksahin A, Colak D, Altinbas M. Etoposide? Or polysorbate-80?. Indian J Cancer [serial online] 2011 [cited 2019 Oct 14];48:272-3. Available from: http://www.indianjcancer.com/text.asp?2011/48/2/272/82903


Sir,

Etoposide is an antineoplastic agent from epiphodophylotoxin family. It is used in the treatment of many malignancies as intravenous and oral forms. A rare toxicity of etoposide is a hypersensitivity reaction (HSR) manifested by dyspnea, chest discomfort, hypotension, wheezing, and flushing of face. [1] Hypersensitivity may be due to etoposide itself or the additives used in pharmaceutical form. [2] We report here patient who, despite experiencing a HSR to intravenous etoposide, tolerated the subsequent administration of another pharmaceutical form of etoposide without any allergic reaction.

A 44-year-old male admitted to our clinic with the complaint of a mass on his neck. On physical examination, 6 cm × 8 cm mass was detected in the right anterior cervical region. On thorax tomography 10 cm × 9 cm mass filling right lung's middle lobe and pleural effusion was detected. Tru-cut biopsy from the mass on neck was reported as non-small cell lung carcinoma with neuroendocrine pattern. He was staged as stage IIIB lung carcinoma and cisplatin with etoposide chemotherapy was started. The patient had no known allergies. Following premedication with i.v. granisetron and dexamethasone first chemo cycle was given without any complication. When the patient was admitted for the second cycle, the mass on his neck regressed to 3 cm × 2 cm and chemotherapy was continued. During the first few minutes of etoposide infusion, the patient experienced, generalized discomfort, dyspnea, flushing, chest pain, and tachycardia. On physical examination, he was found to be restless, hypotensive, and tachycardic. Electrocardiography revealed only sinus tachycardia. The infusion was immediately stopped and i.v. hydration was started. Intravenous steroid and antihistaminic was given. His complaints was completely resolved in 1 h.

The reaction might be due to etoposide itself or due to the additives used in the pharmaceutical preparation. In the literature, allergic reactions to polysorbate-80 were reported which was the solvent in the form used in this patient. Because of the distinct regression on the size of the mass, it was preferred to continue the treatment by the same combination regimen. Another etoposide preparation which did not contain polysorbate-80 was chosen to continue the treatment. With the same premedication, the treatment was administered without any reaction. It is concluded that the reaction which had occurred is more likely due to polysorbate-80 rather than etoposide itself.

The mechanism underlying HSR to etoposide has not been fully elucidated. The concentration of the drug and the rate of infusion are both accused, but there are a wide range of etoposide concentrations and rate to cause HSR to etoposide. [3],[4] Another possible route is that the additive used in preparation to dissolve etoposide (benzyl alcohol, polysorbate-80) may cause hypersensitivity reactions. Polysorbate-80 is a solvent used in nutritive, creams, ointments, lotions, and pharmaceutical preparations and as an additive in tablets. [2] Although the exact mechanism of the hypersensitivity reaction is not known, it is believed to be of nonimmunugenic origin. [5] In animal models, polysorbate-80 has been shown to cause hypersensitivity reaction by means of histamine release. It was reported that substitution of etoposide phosphate in patients with etoposide HSR seems to be appropriate. [6] In our case, we have completed the treatment without any complication after passing to another pharmaceutical form of etoposide which does not contain polysorbate-80. In some clinical situations, etoposide is an indispensable option for treatment. Especially, in such cases with HSR to etoposide, polysorbate-80 allergy should be kept in mind.

 
 » References Top

1.Bernstein BJ, Troner MB. Successful rechallenge with etoposide phosphate after an acute hypersensitivity reaction to etoposide. Pharmacotherapy 1999;19:989-91.  Back to cited text no. 1
[PUBMED]    
2.Coors EA, Seybold H, Merk HF, Mahler V. Polysorbate 80 in medical products and nonimmunologic anaphylactoid reactions. Ann Allergy Asthma Immunol 2005;95:593-9.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Kasperek C, Black CD. Two cases of suspected immunologic-based hypersensitivity reactions to etoposide therapy. Ann Pharmacother 1992;26:1227-30.  Back to cited text no. 3
[PUBMED]    
4.Athanassiou AE, Bafaloukos D, Pectasidis D, Dimitriadis M. Acute vasomotor response-a reaction to etoposide. J Clin Oncol 1988;6:602-3.  Back to cited text no. 4
    
5.Hoetelmans RM, Schornagel JH, ten Bokkel Huinink WW, Beijnen JH. Hypersensitivity reactions to etoposide. Ann Pharmacother 1996;30:367-71.  Back to cited text no. 5
[PUBMED]    
6.Collier K, Schink C, Young AM, How K, Seckl M, Savage P. Successful treatment with etoposide phosphate in patients with previous etoposide hypersensitivity. J Oncol Pharm Pract 2008;14:51-5.  Back to cited text no. 6
[PUBMED]  [FULLTEXT]  



This article has been cited by
1 Successful Treatment with Etoposide Base after an Acute Hypersensitivity Reaction to Etoposide Phosphate
Zoé Leguay,Delphine Bourneau-Martin,Isabelle Pellier,Hervé Le Louet,Guillaume Drablier,Laurence Lagarce,Pascale Lainé-Cessac
Pediatric Blood & Cancer. 2016; 63(3): 571
[Pubmed] | [DOI]
2 Effect of Pradigastat, a Diacylglycerol Acyltransferase 1 Inhibitor, on the QTcF Interval in Humans
Charles D. Meyers,Adele Noe,Atish Salunke,Aishwarya Movva,Kenneth Kulmatycki,Srikanth Neelakantham,Anne Crissey,Tapan Majumdar,Jin Chen
Clinical Pharmacology in Drug Development. 2016; 5(6): 450
[Pubmed] | [DOI]
3 Etoposide hypersensitivity
Yersal, O., Barutca, S., Meydan, N.
Source of the Document Journal of B.U.ON.. 2013;
[Pubmed]
4 result 1 Document Hypersensitivity to etoposide in case of metastatic gestational choriocarcinoma
Authors of Document Lazović, B., Milenković, V., Cross D Signelić, M., (...), Jeremic, K., Hrgović, Z.
Case Reports in Oncology. 2013;
[Pubmed]



 

Top
Print this article  Email this article
 

    

  Site Map | What's new | Copyright and Disclaimer
  Online since 1st April '07
  © 2007 - Indian Journal of Cancer | Published by Wolters Kluwer - Medknow